Respiratory arrest: how should it be addressed? An overview
Respiratory arrest and cardiac arrest are distinct entities, but one inevitably leads to the other if left untreated
Interruption of pulmonary gas exchange for > 5 minutes can irreversibly damage vital organs, especially the brain.
Cardiac arrest almost always occurs unless respiratory function is rapidly restored.
However, aggressive ventilation may also result in adverse haemodynamic consequences, particularly in the period leading up to arrest and in other circumstances where cardiac output is low.
In most cases, the ultimate goal is to restore adequate ventilation and oxygenation without further compromising an unstable cardiovascular situation.
Aetiology of respiratory arrest
Respiratory arrest (and the respiratory changes that can progress to respiratory arrest) can be caused by
- Airway obstruction
- Decreased central respiratory reflex
- Weakness of respiratory muscles
Obstruction may involve
- Upper airway
- Lower airway
Upper airway obstruction may occur in infants aged < 3 months, who usually breathe through the nose and therefore may present with upper airway obstruction secondary to nasal blockage.
At all ages, loss of muscle tone due to reduced consciousness may lead to upper airway obstruction as the posterior part of the tongue moves into the oropharynx.
Other causes of upper airway obstruction include blood, mucus, vomiting, or foreign bodies; vocal cord spasm or oedema; and tracheal pharyngolaryngeal inflammation (e.g., epiglottitis, acute laryngotracheobronchitis), tumour, or trauma.
Patients with congenital developmental disorders often have abnormalities of the upper airway that are more easily obstructed.
Lower airway obstruction may occur as a result of inhalation, bronchospasm, air space-filling disease (e.g., pneumonia, pulmonary oedema, pulmonary haemorrhage), or drowning.
Decreased central respiratory reflex
Decreased central respiratory reflex is caused by impairment of the central nervous system due to one of the following disorders:
- Central nervous system disorder
- Pharmacological side effect
- Metabolic disorder
Central nervous system disorders affecting the brainstem (e.g. stroke, infection, tumour) may cause hypoventilation.
Disorders that increase endocranial pressure usually cause hyperventilation initially, but hypoventilation may occur if the brainstem is compressed.
Drugs that reduce the central respiratory reflex include opioids and sedative-hypnotics (e.g., barbiturates, alcohol; less commonly, benzodiazepines).
Combinations of these drugs further increase the risk of respiratory depression (1).
Generally, an overdose (iatrogenic, intentional or unintentional) is involved, although a lower dose may decrease effort in patients who are more sensitive to the effects of these drugs (e.g. older patients, physically deconditioned patients, those with chronic respiratory failure or obstructive sleep apnoea).
The risk of opioid-induced respiratory depression is most common in the immediate postoperative recovery period, but persists throughout the hospital stay and beyond.
Opioid-induced respiratory depression can lead to catastrophic outcomes such as severe brain damage or death. (2)
In December 2019, the US Food and Drug Administration (FDA) issued a warning that gabapentinoids (gabapentin, pregabalin) can cause severe respiratory distress in patients using opioids and other drugs that depress the central nervous system, in those with underlying respiratory impairment such as patients with chronic obstructive pulmonary disease, or in elderly patients.
Central nervous system depression caused by severe hypoglycaemia or hypotension ultimately compromises the central respiratory reflex.
Weakness of the respiratory muscles
Muscle weakness can be caused by
- Neuromuscular diseases
Neuromuscular causes include spinal cord injury, neuromuscular diseases (e.g. myasthenia gravis, botulism, poliomyelitis, Guillain-Barré syndrome), and neuromuscular blocking drugs (curari).
Respiratory muscle fatigue may occur if patients breathe for prolonged periods at minute ventilation greater than approximately 70% of their maximal voluntary ventilation (e.g., due to severe metabolic acidosis or hypoxemia).
References on aetiology
1. Izrailtyan I, Qiu J, Overdyk FJ, et al: Risk factors for cardiopulmonary and respiratory arrest in medical and surgical hospital patients on opioid analgesics and sedatives. PLoS One Mar 22;13(3):e019455, 2018. doi: 10.1371/journal.pone.0194553
2. Lee LA, Caplan RA, Stephens LS, et al: Postoperative opioid-induced respiratory depression: A closed claims analysis. Anesthesiology 122: 659-665, 2015. doi: 10.1097/ALN.0000000564
Respiratory arrest, symptomatology
During respiratory arrest, patients are unconscious or about to become unconscious.
Patients with hypoxaemia may be cyanotic, but cyanosis may be masked by anaemia or intoxication with carbon monoxide or cyanide.
Patients on high-flow oxygen treatment may not be hypoxemic and therefore may not show cyanosis or desaturation until breathing ceases for several minutes.
In contrast, patients with chronic lung disease and polycythaemia may present with cyanosis without respiratory arrest.
If respiratory arrest remains untreated, cardiac arrest follows within minutes of the onset of hypoxemia, hypercapnia, or both.
Impending respiratory arrest
Prior to complete respiratory arrest, patients with intact neurological function may be agitated, confused, and show difficulty breathing.
Tachycardia and sweating are present; there may be intercostal or sternoclavicular retractions.
Patients with central nervous system impairment or weakened respiratory muscles show weak, laboured or irregular breathing and paradoxical respiratory movements.
In case of a foreign body in the airway, patients may choke and finger their necks, and stridor may be heard or no particular sign.
End-tidal carbon dioxide monitoring may alert healthcare professionals to an impending respiratory arrest in decompensated patients.
Infants, especially those aged < 3 months, may develop acute apnoea without warning, following a severe infection, metabolic disorders, or respiratory fatigue.
Patients with asthma or other chronic lung diseases may become hypercarbic and exhausted after periods of prolonged respiratory distress and suddenly become soporose and apneic with little warning, despite adequate oxygen saturation.
Diagnosis in respiratory arrest
- Clinical assessment
Respiratory arrest is usually clinically evident; treatment begins at the same time as diagnosis.
The first consideration is to rule out the presence of a foreign body obstructing the airway; if a foreign body is present, resistance to ventilation is marked during mouth-mask ventilation or with a mask fitted with a valve balloon.
Foreign material may be detected during laryngoscopy for endotracheal intubation (for removal, see Cleaning and opening the upper airway).
Treatment of respiratory arrest
- Cleaning the airways
- Mechanical ventilation
Treatment consists of clearing the airway, establishing an alternative airway, and providing mechanical ventilation.
Article written by Vanessa Moll, MD, DESA, Emory University School of Medicine, Department of Anesthesiology, Division of Critical Care Medicine